Michigan, 2003Hail in Michigan, May 10 to 11, 2003
May 10 to 11, 2003 · NWS GRR · 9 events in 8 counties and zones
9 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $155,000
- Crop damage
- $95,000
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at May 10, 1:15 PM EST, 9 hours 45 minutes earlier.
Area forecast discussion, May 10, 1:15 PM EST, 9 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
215 PM EDT SAT MAY 10 2003
NEAR TERM FORECAST ISSUES ARE TWOFOLD...TYPE AND COVERAGE OF SEVERE
WEATHER TONIGHT AND HIGH WIND THREAT ON SUNDAY...AND POSSIBLY INTO
MONDAY AS WELL.
FOR TONIGHT...ALTHOUGH MCS MOVED ACROSS ILLINOIS AND INDIANA THIS
MORNING...CLEARING ON THE BACKSIDE OF THAT SYSTEM WILL ALLOW AIRMASS
RECOVERY THERE BY LATE AFTERNOON. STORMS ARE CURRENTLY FIRING ACROSS
THE DRY LINE SOUTH OF THE MAIN SFC LOW WHICH IS OVER EASTERN KANSAS
ATTM. EXPECT CONVECTION TO BE EXPANDING NORTHWARD THIS AFTERNOON AND
EVENING ACROSS NORTHERN MO AND WESTERN IL AS UPPER JET EJECTS OUT OF
THE BASE OF THE H5 TROUGH. EXPECT LINEAR CONVECTION TO BRING THE
THREAT OF WIDESPREAD DAMAGING WINDS TO AT LEAST THE SOUTHERN HALF OF
THE CWA BY LATE EVENING AND PERHAPS LASTING WELL PAST MIDNIGHT FOR
THE EASTERN CWA. ETA HAS BEEN CONSISTENT IN SHOWING SE FLOW THROUGH
THE OVERNIGHT AS SFC WARM FRONT PUSHES INTO SW LOWER MICHIGAN. THIS
PUMPS UP THE LOW LEVEL HELICITY VALUES. MEANWHILE..LCL HEIGHTS ARE
PROGGED TO BE BELOW 1 KFT. ANY STRONG UPDRAFTS MOVING IN THE
VICINITY OF THIS FEATURE...INCLUDING THOSE EMBEDDED IN LINES OF
CONVECTION...WILL NEED TO BE CLOSELY MONITORED FOR ROTATION.
BY 12Z...THE STEADIER RAIN SHOULD BE CLEARING THE EASTERN CWA AS
COLD FRONT PUSHES THROUGH AND DRY SLOT BRINGS AN END TO ALL BUT SCT
SHRA AND DRIZZLE. TEMPERATURES WILL BE FALLING AFTER 12Z WITH CLOUDS
AND STRONG CAA KEEPING TEMPS FROM GOING ANYWHERE INTO SUNDAY
AFTERNOON. HAVE CUT MAXES FOR SUNDAY. ETA PROGS 65 KNOT WINDS AT 3
KFT BY SUNDAY AFTERNOON IN THE CAA. SO HIGH WIND WATCH LOOKS GOOD.
VERY TIGHT PRESSURE GRADIENT PERSISTS THROUGH MONDAY AS DEEP SFC LOW
MOVES EAST ACROSS NORTHERN LOWER. STRONG SFC WINDS MAY CONTINUE INTO
MONDAY. NGM MOS HAS 25 PLUS KT SFC WINDS RIGHT THROUGH 00Z TUE AT
MKG.
HYDRO...EXPECT CONVECTION TO BE FAST MOVING OVERNIGHT...BUT RIVERS
SHOULD RESPOND WITH SHARP RISES AT A FEW SITES DUE TO LOCALLY HEAVY
RAIN...PRIMARILY ACROSS THE SOUTHERN CWA WHERE SOME HEAVY RAINS
OCCURRED RECENTLY. INTERESTINGLY...THE ETA IS SHOWING QPF WELL IN
EXCESS OF AN INCH ON SUNDAY AFTERNOON IN THE WRAPAROUND AS THE LOW
PASSES NORTH OF THE GRR CWA. THIS APPEARS TO BE OVERDONE...BUT NEEDS
TO BE WATCHED AS THIS COULD BE A PROBLEM FOR SMALLER RIVERS THAT
WILL STILL BE HIGH FROM THE THE RAINS EXPECTED TONIGHT.
OSTUNO
VERY LITTLE CHANGE REQUIRED TO THE EXTENDED FCST. A HIGH PRESSURE
RIDGE WILL NUDGE IN FROM THE WEST AT THE SFC AND ALOFT TUESDAY...
PRODUCING PARTLY CLOUDY SKIES. THE NEXT UPPER LEVEL SYSTEM WILL
APPROACH OUR AREA WEDNESDAY... BRINGING A CHANCE OF SHOWERS BY LATE
IN THE DAY. 12Z GFS GUIDANCE NOW INDICATES PCPN WILL LINGER INTO
THURSDAY AS LOW PRESSURE PASSES TO OUR SOUTH AND THE UPPER TROUGH
AXIS MOVES OVERHEAD.
HIGH PRESSURE WILL MOVE BACK IN LATE THIS WEEK... PRODUCING CLEAR TO
PARTLY CLOUDY SKIES WITH MILDER TEMPS FRIDAY AND SATURDAY.
LAURENS
.GRR...HIGH WIND WATCH FOR SUNDAY...OVER THE ENTIRE CWA.
Hazardous weather outlook, May 10, 12:15 PM EST, 10 hours 45 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-111000-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
115 PM EDT SAT MAY 10 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHWEST QUARTER OF LOWER
MICHIGAN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A MODERATE RISK FOR SEVERE WEATHER EXISTS SOUTH OF A LINE FROM
HOLLAND TO JACKSON...MAINLY FOR TONIGHT. FURTHER NORTH...THERE IS A
SLIGHT RISK OF SEVERE THUNDERSTORMS. A SQUALL LINE IS EXPECTED TO
MOVE THROUGH SOUTHWEST LOWER MICHIGAN FROM 800 PM THROUGH 200 AM.
THE PRIMARY THREAT WILL BE WIDESPREAD STRONG DAMAGING WINDS IN
EXCESS OF 60 MPH AND LARGE HAIL. ISOLATED TORNADOES ARE POSSIBLE AS
WELL.
SCATTERED SEVERE THUNDERSTORMS COULD FORM AS EARLY AS MID AFTERNOON.
THE ATMOSPHERE WILL BECOME VERY UNSTABLE BY LATE AFTERNOON AND
ISOLATED STRONG DOWNBURST WINDS AND LARGE HAIL ARE POSSIBLE BY
EVENING.
THE SQUALL LINE IS EXPECTED TO FORM THIS EVENING IN RESPONSE TO A
DEEPENING LOW PRESSURE SYSTEM THAT WILL BE TRACKING FROM THE CENTRAL
PLAINS STATES TODAY...TO WISCONSIN BY SUNDAY. ALTHOUGH THE PRIMARY
THREAT WILL BE DOWNBURST WINDS ALONG THE SQUALL LINE...A WARM FRONT
ACROSS LOWER MICHIGAN TONIGHT MAY PROVIDE LOW LEVEL TURNING OF THE
WINDS. THIS WILL ALLOW FAVORABLE CONDITIONS FOR TORNADOES TO BE
PRODUCED BY ANY STORMS MOVING IN THE VICINITY OF THE WARM FRONT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
STRONG WINDS WILL FOLLOW THE PASSAGE OF THE LOW PRESSURE SYSTEM ON
SUNDAY. A HIGH WIND WATCH HAS BEEN ISSUED FOR SUNDAY AS SUSTAINED
WINDS OF 30 TO 40 MPH ARE PREDICTED...WITH GUSTS TO 60 MPH POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATE THIS AFTERNOON THROUGH
TONIGHT.
OSTUNO
In the hours before
Local storm report, May 10, 6:52 PM EST, 4 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
0752 PM EDT SAT MAY 10 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1210 AM 1 W BROOKLYN MI 1.00 IN HAIL
05/10/03 JACKSON HAIL ABOUT ONE INCH IN
DIAMETER NEAR CLARK LAKE.
OSTUNOSpecial weather statement, May 10, 10:59 PM EST, 1 minute before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-111000-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1159 PM EDT SAT MAY 10 2003
THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH FOR PORTIONS
OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN EFFECTIVE UNTIL 600 AM EDT
SUNDAY MORNING. THIS WATCH INCLUDES THE FOLLOWING COUNTIES
IN WEST CENTRAL MICHIGAN
MASON...LAKE...OCEANA...NEWAYGO AND MUSKEGON
IN CENTRAL MICHIGAN
OSCEOLA...CLARE...ISABELLA...MECOSTA...MONTCALM AND GRATIOT
IN SOUTHWEST MICHIGAN
KENT...ALLEGAN...BARRY...KALAMAZOO...VAN BUREN AND OTTAWA
IN SOUTH CENTRAL MICHIGAN
IONIA...CLINTON...INGHAM...EATON...JACKSON AND CALHOUN
THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.
A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF THUNDERSTORMS CAPABLE OF PRODUCING TORNADOES. IF YOU
LIVE IN OR NEAR THE WATCH AREA YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR THE
LOCAL NEWS OUTLETS FOR THE LATEST UPDATES AND POSSIBLE WARNINGS.
MJSHail, Ottawa
- When
- May 10, 11:00 PM EST
- Where
- Ottawa County, Jamestown
- Measured
- 0.88 in hail
- Property damage
- $15,000
- Crop damage
- $15,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 42.833, -85.850
Seven eights inch diameter hail was reported with a thunderstorm in Jamestown.
Hail, Kent
- When
- May 10, 11:20 PM EST to 11:25 PM EST
- Where
- Kent County, Grand Rapids
- Measured
- 1 in hail
- Property damage
- $25,000
- Crop damage
- $10,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 42.967, -85.683
Hail up to one inch in diameter was reported in Grand Rapids.
Hail, Oceana
- When
- May 10, 11:30 PM EST to 11:44 PM EST
- Where
- Oceana County, New Era
- Measured
- 1 in hail
- Property damage
- $20,000
- Crop damage
- $10,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 43.550, -86.350
Two reports of one inch diameter hail was received from New Era.
Hail, Kent
- When
- May 10, 11:40 PM EST
- Where
- Kent County, Grand Rapids
- Measured
- 1 in hail
- Property damage
- $25,000
- Crop damage
- $10,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 42.967, -85.683
Another report of one inch diameter hail was received in the city of Grand Rapids.
Hail, Lake
- When
- May 11, 12:05 AM EST
- Where
- Lake County, Bristol
- Measured
- 0.88 in hail
- Property damage
- $10,000
- Crop damage
- $10,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 44.100, -85.583
Seven eighths inch diameter hail was reported in Bristol.
Hail, Ionia
- When
- May 11, 12:15 AM EST
- Where
- Ionia County, Ionia
- Measured
- 0.75 in hail
- Property damage
- $10,000
- Crop damage
- $5,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 42.983, -85.067
A severe thunderstorm produced three quarters inch hail two miles east of Ionia.
Hail, Montcalm
- When
- May 11, 12:35 AM EST
- Where
- Montcalm County, Fenwick
- Measured
- 0.75 in hail
- Property damage
- $10,000
- Crop damage
- $5,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 43.150, -85.083
One inch hail was reported about twelve miles north of the city of Ionia, or near Fenwick.
Hail, Clinton
- When
- May 11, 12:55 AM EST
- Where
- Clinton County, Maple Rapids
- Measured
- 1.75 in hail
- Property damage
- $25,000
- Crop damage
- $20,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 43.100, -84.700
One and three quarters inch diameter hail was reported in Maple Rapids.
Hail, Gratiot
- When
- May 11, 1:00 AM EST
- Where
- Gratiot County, Perrinton
- Measured
- 0.88 in hail
- Property damage
- $15,000
- Crop damage
- $10,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 43.183, -84.683
The last severe thunderstorm across the area during the early morning hours produced seven eighths inch diameter hail in Perrinton.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Illinois, May 10, 200337 injured · $10 million · F3 · 17 events
- Tornadoes and Flash Flooding in Kentucky, May 10, 200317 injured · $5.6 million · F3 · 21 events
- Tornado in Missouri, May 10, 20036 injured · $5.0 million · F2 · 1 event
- Tornado in Missouri, May 10, 2003F3 · 1 event
- Tornado in Iowa, May 10, 2003$1.0 million · F2 · 1 event
- Hail and Damaging Winds in Iowa, May 10, 2003$14 million · 2.75 in hail · 29 events
- Tornado in Illinois, May 10, 2003$400,000 · F2 · 1 event
- Tornado in Illinois, May 10, 20034 injured · F2 · 1 event
- Tornadoes and Hail in Wisconsin, May 10, 20031 injured · $510,000 · F1 · 14 events
- Flooding and Hail in West Virginia, May 10 to 11, 2003$1.2 million · 1.5 in hail · 23 events
- Tornado in Iowa, May 10, 2003$1.0 million · F1 · 1 event
- Tornadoes and Hail in Iowa, May 10, 2003$356,000 · F1 · 22 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5357045, 5357046, 5357047, 5357048, 5357049, 5357050, 5357051, 5357052, 5357053.